Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 37, NWS Grand Forks, ND

June 7, 2007Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2007, 2:12 AM CDT for Steele County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2007, 2:12 AM CDT (07:12 UTC)
Expired
Jun 7, 2007, 2:45 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 27 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 2:15 AM CDTHAIL 0.7510 Ne Finley, NDHEAVY RAIN WITH MARBLE TO PENNY SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 8:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 070712
SVRFGF
NDC091-070745-
/O.NEW.KFGF.SV.W.0037.070607T0712Z-070607T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
212 AM CDT THU JUN 7 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 245 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED NEAR GOLDEN LAKE...OR 36 MILES SOUTHWEST OF GRAND
  FORKS...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF 
  NORTHEASTERN STEELE COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4761 9782 4750 9769 4755 9748 4766 9749
      4767 9772

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 070738
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 AM CDT THU JUN 7 2007

NDC091-070746-
/O.EXP.KFGF.SV.W.0037.000000T0000Z-070607T0745Z/
STEELE ND-
238 AM CDT THU JUN 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY
WILL EXPIRE AT 245 AM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 245 AM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHWESTERN MINNESOTA.

LAT...LON 4761 9782 4750 9769 4755 9748 4766 9749
      4767 9772

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:11 PM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Jun 6, 3:11 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 PM CDT WED JUN 6 2007

.SHORT TERM...
LOTS OF CHALLENGES IN THE SHORT TERM PERIOD...MAINLY WITH THE
EVOLVING EVENT TONIGHT INTO THURSDAY. MODELS SEEM TO AGREE ON THE
OVERALL SCENARIO...BUT ARE MARKEDLY DIFFERENT QPF (PCPN) VALUES.
WITH DIFFERENT PORTIONS OF THE FA WETTER THAN OTHERS...QPF VALUES
ARE OF HIGH INTEREST. WILL SIDE MORE WITH THE GFS TODAY...BUT
STICK CLOSER TO THE 12Z HPC QPF FORECAST VALUES FOR TONIGHT.

TONIGHT...A FEW HIGHER BASED CONVECTIVE CELLS STILL ARE LOCATED
OVER THE CENTRAL PART OF THE FA. DID NOT EXPECT TO SEE ANY
REDEVELOPMENT BEHIND THE INITIAL LINE THAT CAME THRU KGFK AROUND
THE NOON HOUR. SPECIAL 18Z KABR/KBIS SOUNDINGS CAME IN SHOWING A
FAIRLY SUBSTANTIAL CAP BETWEEN 850/800MB. SO MUCH CONVECTIVE
DEBRIS CLOUD COVER TODAY AND THE RAINFALL HAS KEPT TEMPS FROM
RISING AS MUCH AS PREVIOUSLY THOUGHT. SFC MOISTURE RETURN HAS ALSO
BEEN LESS THAN MODELS SHOWED YESTERDAY (THEY HAD SHOWN 65-70F SFC
DEW POINTS BY 18-21Z TODAY. PRECIPITABLE WATER VALUES ON THE
KBIS/KABR SOUNDINGS ARE ALSO LESS THAN FORECAST. LOW LEVEL JET
ALSO SEEMS TO BE FOCUSED TONIGHT WELL AHEAD OF THE UPPER SUPPORT.
NOW FOR THE FAVORABLE ASPECTS. UPPER JET IS ROUNDING THE BASE OF
THE UPPER TROUGH (NEAR THE FOUR CORNERS REGION) NOW...AND WILL
FOCUS INTO THE WESTERN HIGH PLAINS THIS EVENING. ENERGY EJECTING
OUT WITH THIS UPPER JET SHOULD HELP INITIATE SOME LATE AFTERNOON
CONVECTION OVER WESTERN SD. WHAT HAPPENS AFTER THIS IS STILL
SOMEWHAT IN QUESTION. FOR STARTERS...THE 12Z GFS HAS SLOWED DOWN
THE PROGRESSION OF THE SFC LOW EVEN MORE. IT KEEPS IT BACK INTO
NORTH CENTRAL SD BY 12Z THU WHILE THE NAM STILL SHOWS IT NEAR
KFAR. THEREFORE THE GFS KEEPS MOST OF THE PCPN TONIGHT BACK OVER
WESTERN ND WHILE THE NAM SHOWS A GOOD BAND OF PCPN MAKING IT INTO
SOUTH CENTRAL ND AND WORKING UP INTO THE NORTHERN VALLEY BY
MORNING. ALL SAID...WITH SUCH A STRONG UPPER SYSTEM FOR EARLY
JUNE...DID NOT WANT TO WAVER TOO MUCH OVER WHAT WE HAVE BEEN
EXPECTING. DEVELOPMENT OVER WESTERN SD SHOULD RIDE NORTH/NE
TONIGHT AND WOULD LIKELY KEEP THE HIGHEST PCPN TOTALS OVER THE
DEVILS LAKE BASIN/NORTHERN RED RIVER VALLEY/EXTREME NORTHWEST MN.
THIS SCENARIO HAS A LOT OF SUPPORT FROM THE CANADIAN AND UKMET
TOO. THIS AREA HAS ALSO SEEN SOME DECENT RAINFALL EVENTS IN THE
PAST SEVERAL WEEKS...SO WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR
THIS AREA FOR TONIGHT INTO THU. MODELS HAVE REALLY BACKED OFF ON
PCPN AMOUNTS OVER THE SOUTHERN VALLEY...WITH 18Z HPC QPF VALUES
HARDLY SHOWING MUCH MORE THAN A FEW TENTHS NOW. THIS SEEMS A BIT
TOO DRY...SO STUCK WITH THE HIGHER 12Z HPC VALUES IN THIS AREA
(STILL AROUND AN INCH OR SO). POTENTIAL SEVERE TONIGHT STILL LOOKS
LIKE A LONG LIVED MCS AND POTENTIAL BOW ECHOES...SO KEPT DAMAGING
WIND GUSTS MENTIONED IN THE FORECAST. TIMING ON THIS FOR OUR FA
WOULD LIKELY BE LATE EVENING AND PAST MIDNIGHT.

THU/THU NIGHT...ANY REDEVELOPMENT ON THU HINGES ON THE OVERNIGHT
EVENT. LINGERING CLOUDS/RAIN COULD PUT A DAMPER ON HEATING IN THE
MORNING HOURS OF THU. MODELS/SPC ARE TRYING TO INDICATE THE RED
RIVER VALLEY AND EASTERN PART OF THE FA STAYING IN A SLIGHT RISK
FOR SEVERE TSTMS AGAIN ON THU. WILL NOT MENTION SEVERE THAT FAR
OUT YET WITH THE BEST CHANCES LOOKING TO BE TONIGHT...AND
ESPECIALLY WITH ALL THE QUESTIONS THAT REMAIN FROM TONIGHTS ROUND.
ONE THING THAT DOES LOOK LIKELY IS STRONG NORTH WINDS DOWN THE
VALLEY FOR THU AFTERNOON/EARLY EVENING...WHICH WILL LIKELY REQUIRE
A WIND HEADLINE DOWN THE ROAD. PCPN WITH THIS SYSTEM SHOULD MOVE
OFF TO THE EAST THU NIGHT.

FRI/SAT...FRI LOOKS LIKE A QUIET WEATHER DAY WITH TEMPS STRUGGLING
TO REBOUND. BROUGHT IN A SLIGHT CHANCE OF TSTMS TO THE NORTH ON
SAT. MODELS ARE SHOWING SOME WARM ADVECTION/LIFT.

.LONG TERM (SUN-WED)...
12Z GFS SHOWS THAT FLOW ALOFT BECOMES INCREASINGLY SOUTHWEST THIS
PERIOD WHILE A WEAK BUT PERSISTENT SURFACE TROUGH OSCILLATES NEAR
A BLACK HILLS TO WINNIPEG LINE. IT WILL BE DIFFICULT TO GET OUT OF
A CONVECTIVE MODE WITH THIS PATTERN AND HAVE KEPT CHANCE/SLIGHT
CHANCE OF STORMS THROUGH THIS PERIOD. IT WILL ALSO BE WARMER AND
MORE HUMID.

&&

.AVIATION...VFR TO LAST UNTIL MORE WIDESPREAD THUNDERSTORMS
ARRIVE THIS EVENING AND SOME OF THE STORMS WILL CAUSE CEILINGS/
VISIBILITIES TO FALL AT TIMES TO IFR LEVELS TONIGHT. PASSAGE OF
THE SURFACE LOW AND NORTHWESTERLY FLOW EARLY THU WILL SPREAD
MORE WIDESPREAD LOW CEILINGS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING
     FOR NDZ006>008-014>016-024-026-054.

MN...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING
     FOR MNZ004.

&&

GODON/GV
Hazardous weather outlook, Jun 6, 7:01 AM CDT, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT WED JUN 6 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT WED JUN 6 2007

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO MID AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS MUCH OF
THE AREA OR ROUGHLY SOUTH OF A LINE FROM BAKER NORTH DAKOTA TO
HALLOCK TO BEMIDJI MINNESOTA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS EXPECTED NORTH OF THE LINE. WHILE THUNDERSHOWERS
WILL MOVE ACROSS THE FORECAST AREA THIS MORNING AND
AFTERNOON...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
CENTRAL DAKOTAS LATER THIS AFTERNOON AND EVENING AND SPREAD INTO
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS EVENING AND
TONIGHT. THE STORM WILL MOST LIKELY PRODUCE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES MAY ALSO BE
POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY
AND TONIGHT. AN UPPER LEVEL SYSTEM WILL MOVE OUT OF THE ROCKIES
TONIGHT AND PRODUCE THE SEVERE WEATHER.

FLOOD WARNINGS CONTINUE FOR THE SOUTHERN RED RIVER VALLEY FOR
RANSON...SARGENT...RICHLAND...WILKIN AND GRANT COUNTIES. SEE FLOOD
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF THE
RED RIVER OR EAST OF A LINE FROM HALLOCK MINNESOTA TO BRECKENRIDGE
MINNESOTA THURSDAY. THE STORMS WILL BE POSSIBLE THROUGH THE
MORNING HOURS INTO MID AFTERNOON. THE STORMS WILL MOST LIKELY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND A
TORNADO IS POSSIBLE.

MOIST UNSTABLE AIR WILL WILL SHIFT INTO THE EASTERN FORECAST AREA.
LOW PRESSURE AND A WIND SHIFT WILL MOVE THROUGH NORTHERN MINNESOTA
IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 6, 10:51 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1051 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 N ST. HILAIRE         48.06N 96.21W
06/06/2007  E0.88 INCH       PENNINGTON         MN   PUBLIC

&&

GGUST
Local storm report, Jun 6, 11:28 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1128 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             7 SW HANNAFORD          47.24N 98.29W
06/06/2007  E0.75 INCH       BARNES             ND   TRAINED SPOTTER

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:36 PM CDTSevere Thunderstorm WarningFGFRichland26 min
Jun 7, 12:31 AM CDTSevere Thunderstorm WarningFGFGriggs45 min
Jun 7, 4:10 AM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more17 hr
Jun 7, 12:41 PM CDTSevere Thunderstorm WarningFGFRichland43 min
Jun 7, 12:48 PM CDTSevere Thunderstorm WarningFGFCass46 min
Jun 7, 12:56 PM CDTTornado WarningFGFRichland64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.